Alert archive / New York / Wind Chill Advisories in 2021

Wind Chill Advisory 1, NWS Binghamton, NY

January 23, 2021Oneida County, New York

NWS Binghamton, NY issued this wind chill advisory at Jan 23, 2021, 2:39 PM EST for Oneida County, New York. It took effect at Jan 23, 2021, 11:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 2:39 PM EST (19:39 UTC)
In effect from
Jan 23, 2021, 11:00 PM EST
Expired
Jan 24, 2021, 9:00 AM EST
In force
10 hr
Issued by
NWS Binghamton, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS41 KBGM 231939
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
239 PM EST Sat Jan 23 2021

NYZ009-241400-
/O.NEW.KBGM.WC.Y.0001.210124T0400Z-210124T1400Z/
Northern Oneida-
Including the city of Boonville
239 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EST SUNDAY...

* WHAT...Very cold temperatures and wind chills expected. Wind
  chills 15 below zero to 20 below zero, with temperatures 5 below
  zero to 10 below zero.

* WHERE...Northern Oneida county.

* WHEN...From 11 PM this evening to 9 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MPH
3 follow-up statements
166 
WWUS41 KBGM 240246
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
946 PM EST Sat Jan 23 2021

NYZ009-241400-
/O.CON.KBGM.WC.Y.0001.210124T0400Z-210124T1400Z/
Northern Oneida-
Including the city of Boonville
946 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY...

* WHAT...Very cold wind chills and temperatures expected. Wind 
  chills 15 below zero to 20 below zero. Temperatures 5 below zero
  to 10 below zero.

* WHERE...Northern Oneida county.

* WHEN...Until 9 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
979 
WWUS41 KBGM 240719
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
219 AM EST Sun Jan 24 2021

NYZ009-241400-
/O.CON.KBGM.WC.Y.0001.000000T0000Z-210124T1400Z/
Northern Oneida-
Including the city of Boonville
219 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Very cold wind chills and temperatures expected. Wind 
  chills 15 below zero to 20 below zero. Temperatures 5 below 
  zero to 10 below zero.

* WHERE...Northern Oneida county.

* WHEN...Until 9 AM EST This Morning.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
802 
WWUS41 KBGM 241355
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
855 AM EST Sun Jan 24 2021

NYZ009-241500-
/O.EXP.KBGM.WC.Y.0001.000000T0000Z-210124T1400Z/
Northern Oneida-
Including the city of Boonville
855 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Light winds kept most areas just outside of Wind Chill Advisory
territory overnight and this morning, though low temperatures
between -5 to -15 were common across northern Oneida County. 

Temperatures will slowly warm up this morning, along with wind 
chill readings.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 1:52 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 23, 1:52 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
152 PM EST Sat Jan 23 2021

.SYNOPSIS...
Lake effect snow showers will slowly weaken late this afternoon,
but may return for a few hours this evening in parts of New
York before drier air moves in from Canada. Skies will become
clear or partly clear east of I-81, with very cold temperatures
possible by Sunday morning. Clouds look to break up on Sunday,
but high clouds will start increasing from the southwest towards
the evening. A weakening low pressure system will bring the
chance for accumulating snowfall to much of the area Monday
Night into Tuesday. Then another storm system may pass close to
the region late on Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
140 PM Update:
Early morning snow band that transitioned into several narrow
LES bands continue to affect much of the area, mostly near and
west of I-81, and they've been strongest and most persistent in
a narrow corridor along a BGM-ITH line. With compression and
blowing/drifting, our six hour snowfall at BGM remained stuck at
1.4 inches, with the depth on the snow board actually decreasing
between 1630 and 1800Z.

12Z NSSL WRF and to a lesser extent the ARW (both HREF members)
had a pretty good handle on the snow bands, and along with the
CMC/GEM-Regional suggest they will continue to slowly diminish,
with a slight uptick in coverage for a few hours this evening,
again favoring some of the same areas west of I-81 as well as
areas north and west of Cortland as a weak shortwave impulse
grazes by northern New York. Overall NW flow and cold advection
aloft favors this, but after about 6Z DPVA becomes negative,
and we lose larger scale support as upper level ridging moves
in. Also, low level winds will begin to weaken as the surface
ridge axis shifts into western NY/PA.

We will see some clearing overnight in those areas not
immediately downwind of Lake Ontario, especially Oneida County
and down through Madison, Chenango, Delaware, and Otsego
Counties towards dawn. Played overnight lows closer to the
Bias-Corrected NAM12 and GFS 2m temps, and MOS temps which are a
few degrees cooler than the NBM. The end result is lows around
-5 to -8 in far northern Oneida County, and single digits in the
 other aforementioned counties, with 10s elsewhere.

Sunday will bring upper level ridging and the surface ridge axis
right over us, with light and variable winds disrupting any flow
off the Lakes. The result will be a precip-free day. We should
see a fair amount of breaks in the clouds for the first part of
the day over most of the area (especially east of 81). High and
mid clouds will start moving in from the south and southwest in
the afternoon, becoming thicker/lower as the day progresses.

855 AM update:
Impressive snow bands over Central NY are starting to push into
NE PA at the moment. Here at WFO BGM, we've picked up 1.4
inches since 12Z, most of which fell in a little over an hour.
Snow band was initially normal to the low level wind flow but
has since broken up into several thin bands running parallel to
the wind, likely a sign that they will start to diminish as the
upper level shortwave that helped with the forcing outruns them,
and we lose larger scale lift. Still, made some quick tweaks to
the PoP and Snow Amount grids, particularly over the Twin
Tiers. Most CAMS and notably the HRRR are of no help, but for
now it seems likely that the bands will lose their intensity as
they reach for the Scranton area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
400 AM Update:

High pressure will slowly move east of the area Sunday night
into Monday. Generally partly cloudy skies are expected Sunday
night with perhaps mostly clear skies across the southern Tug
Hill and Catskills. With winds continuing to diminish,
radiational cooling will allow low temperatures across those
areas to drop to the single digits. Elsewhere, low temperatures
are expected to be in the lower to upper teens.

The influence of the departing high pressure system will likely
keep conditions dry on Monday. After partly to mostly sunny
skies in the morning, clouds will increase from southwest to
northeast ahead of the next system. This storm system will be
moving from the Midwest to the Mid-Atlantic states Monday-
Tuesday, likely impacting our weather for the Monday night
through Tuesday timeframe. Highs on Monday will likely be in the
mid 20s to mid 30s.

As mentioned above, a low pressure system is expected to impact
our weather Monday night through Tuesday, likely bringing enough
snow to the area to cause possible travel impacts. Compared to a
few days ago, model guidance is now in agreement that this storm
system will not be suppressed to our south. That being said,
there is still quite a bit of spread in the solutions regarding
the exact track of the system and how far north the
precipitation shield gets. Some solutions even have the low
passing nearly over our area, which would bring a dry slot with
it and perhaps a wintry mix at times as well. For now, expanded
our likely PoPs slightly further north into Central NY, but no
major changes were made to the overall forecast. Also kept
p-type as all snow for now, but as previously mentioned, mixing
with sleet or freezing rain will be possible depending on how
far north the system gets/how far north the warm layer aloft
gets. Due to all of this uncertainty, exact snow amounts remain
uncertain at this range, but the chance for enough snow to cause
some travel impacts continues to increase. Highs on Tuesday are
currently expected to be in the mid 20s to lower 30s.

Tuesday night will likely feature a drying trend as the storm
system pulls away. Lows are currently expected to be in the mid
teens to lower 20s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
400 AM Update:

A mainly quiet long term period is currently expected with
seasonably cold temperatures.

High pressure north of the area is expected to keep conditions
mainly quiet for the mid-late week timeframe. The one caveat is
the possibility of another storm system to pass south of our
region on Thursday. Model consensus still keeps the main impacts
from this system to our south, but we will have to continue to
watch for the possibility it trends further north (similar to
the Monday night/Tuesday system). For now, only have slight
chance PoPs for Northeast PA on Thursday, which will not show up
in our point-and-click forecast this far out. Temperatures will
be a bit below normal through Friday, with highs each day
mainly in the mid 20s to lower 30s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Bands of lake effect snow showers will continue to affect much
of the area, favoring and area from KBGM and points north and
northwest. The bands are very narrow and numerous, and
conditions have generally been MVFR with periods of IFR and VFR
in between.

The overall trend will see these bands hold steady
for a couple more hours, then diminish in intensity towards
evening. But another uptick in coverage is likely this evening
(generally 00Z onwards) as a weak shortwave trough grazes the
area. This will result in more restrictions, mainly at sites
near and west of I-81, while VFR conditions will prevail at AVP
and RME.

MVFR ceilings will hold most of the night elsewhere, with most
sites scattering out by ate morning as a surface high moves in,
and winds become light and variable.

Outlook... Sunday Night through Monday morning...High pressure
and VFR conditions. High and mid clouds will be on the increase.

Monday afternoon through Tuesday...Likely restrictions with
snow. Accumulations possible on runways. Highest chance for
restrictions at KAVP, KELM, KBGM, and KITH with KSYR and KRME
on the edge of steadier snowfall.

Tuesday night through Wednesday... Possible lingering
restrictions in scattered snow showers and leftover cloud cover.

Thursday... Low confidence forecast with restrictions again
possible due to snow.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MPH
Hazardous weather outlook, Jan 23, 11:15 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1115 AM EST Sat Jan 23 2021

NYZ009-018-036-037-241615-
Northern Oneida-Onondaga-Madison-Southern Oneida-
1115 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snow is likely Monday night and Tuesday. While the focus for
accumulating snowfall will be south of the Thruway, any northward
shift in track with the system could bring enough snow for travel
impacts to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-062-PAZ038>040-043-044-047-048-072-241615-
Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
1115 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow is likely Monday night and Tuesday with enough accumulation for
travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-044-045-055-056-241615-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Tioga-Broome-
1115 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Several bands of light snow will affect the area through the early
afternoon. A few, highly localized bands of moderate to heavy snow
will also be possible, dropping visibility to less than a quarter of
a mile at times, and producing up to an inch of snow in a short
amount of time. Snow bands will diminish towards evening and
dissipate later in the night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow is likely Monday night and Tuesday with enough accumulation for
travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 23, 8:53 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
853 AM EST SAT JAN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     SNOW             MARCELLUS               42.98N 76.34W
01/23/2021  M8.5 INCH        ONONDAGA           NY   TRAINED SPOTTER

&&

AJG
Local storm report, Jan 23, 9:37 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
937 AM EST SAT JAN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             JAMESVILLE              42.98N 76.07W
01/23/2021  M11.0 INCH       ONONDAGA           NY   TRAINED SPOTTER

            CONTINUED LIGHT SNOW.

&&

AJG
Local storm report, Jan 23, 10:39 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1039 AM EST SAT JAN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     SNOW             1 SE TAUNTON            43.02N 76.20W
01/23/2021  M8.3 INCH        ONONDAGA           NY   PUBLIC

            SW SIDE OF SYRACUSE, 24 HOUR AND STORM
            TOTAL.

&&

MPH
Local storm report, Jan 23, 11:37 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1137 AM EST SAT JAN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             1 NW ONEIDA CASTLE      43.10N 75.65W
01/23/2021  M5.5 INCH        MADISON            NY   TRAINED SPOTTER

&&

AJG
Local storm report, Jan 23, 12:12 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1212 PM EST SAT JAN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             BALDWINSVILLE           43.16N 76.33W
01/23/2021  M11.5 INCH       ONONDAGA           NY   TRAINED SPOTTER

&&
Local storm report, Jan 23, 12:58 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1258 PM EST SAT JAN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             BRANCHPORT              42.60N 77.15W
01/23/2021  E6.0 INCH        YATES              NY   PUBLIC

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:11 PM ESTSpecial Weather StatementBGMOnondaga109 min
Jan 22, 9:21 PM ESTSpecial Weather StatementBGMBroome54 min
Jan 22, 9:59 PM ESTSpecial Weather StatementBGMOneida31 min
Jan 22, 10:14 PM ESTSpecial Weather StatementBGMOnondaga106 min
Jan 22, 10:44 PM ESTSpecial Weather StatementBGMSullivan61 min
Jan 23, 12:29 AM ESTLake Effect Snow WarningBGMOnondaga10 hr
Jan 23, 7:51 AM ESTSpecial Weather StatementBGMBroome, Tioga54 min
Jan 23, 8:44 AM ESTSpecial Weather StatementBGMBroome, Chemung, Cortland, Tioga61 min

Nearby

Wind Chill Advisories in New York, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.